South Dakota, 2018

High Wind in South Dakota, June 1, 2018

June 1, 2018 · NWS UNR · 5 events in 5 counties and zones

Strong west to northwest winds developed across parts of northwestern and west central South Dakota in the wake of exiting thunderstorms and behind the passage of a cold front. Winds gusted as high as 70 mph for a brief period.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong west to northwest winds developed across parts of northwestern and west central South Dakota in the wake of exiting thunderstorms and behind the passage of a cold front. Winds gusted as high as 70 mph for a brief period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 1:55 PM MST, 35 minutes earlier.

Area forecast discussion, Jun 1, 1:55 PM MST, 35 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
255 PM MDT Fri Jun 1 2018

.DISCUSSION...(This Evening Through Friday)
Issued at 255 PM MDT Fri Jun 1 2018

Current surface analysis shows low pressure over north central
SD, with cold front stretching southwest across southwestern SD
into southeast WY. Surface trough extends south- southeast from
the low into central NE. Upper level analysis shows trough over
the Northern Rockies moving quickly east-northeast into the
Northern Plains. KUDX radar is now showing storms moving quickly
northeast across northeast WY, with storms also developing ahead
of the front across south central SD. A severe thunderstorm watch
is in place through the late afternoon across northeast WY and
much of northwest SD. Another watch has been issued for the rest
of northwest SD into south central SD through the early evening.
Skies are variably cloudy with temps ranging from some 60s across
northeast WY to around 90 over south central SD.

Active weather is expected across parts of the area through late
afternoon/early evening as front pushes east of the area and trough
moves into the Northern Plains. There are two main areas of focus
for severe weather potential. One area is across far eastern
portions of the forecast area, especially south central SD, as the
front moves through. Significant instability, MLCAPE of 2000 to 3000
j/kg, has pooled ahead of the front and surface trough, with strong
shear in place ahead of the front as well. Cap is weakening
sufficiently to allow storm development. Activity should form
quickly into a line as the storms develop into central SD. The main
threat there should be through about 01z or so, with large hail and
damaging wind gusts the main threats. Cannot rule out an isolated
tornado as well across south central SD.

Further west, the post frontal trough aloft will continue to bring
isolated to scattered showers and storms from mainly northeast WY
into northwest SD. Drier airmass developing over southwest SD behind
front should limit instability and storm potential there. CAPE
values will be lower behind the front, but sufficient for isolated
severe storms to continue developing through late afternoon,
especially with strong lift and steep lapse rates in place.
Environment has been favorable for tornadic storms over northern
Campbell and Crook counties. Activity should wind down quickly in
both threat areas by early evening as drier air moves in from the
west. A few lingering showers and storms are expected through late
evening as the trough progresses further east across the plains.
Breezy and cooler conditions are expected overnight, with lows in
the mid 40s to mid 50s.

The weekend will start off seasonably mild and dry, but windy, as
tighter pressure gradient remains in place behind the exiting
system. Highs on Saturday will mostly be in the mid 60s to mid 70s.
Dry weather continues Sunday, with highs back in the mid 70s to mid
80s. Warm weather will continue for next week as high pressure
develops and builds over the Southern Plains. This will keep the
storm track mostly north and west of the forecast area through much
of the week, but stronger disturbances will likely be able to break
through the ridging and bring at least isolated storms at times. The
better chances for this look to be toward the middle and latter
parts of the week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1101 AM MDT Fri Jun 1 2018

An area of MVFR ceilings will persist across portions of
northeast Wyoming through this afternoon. Scattered thunderstorms
will develop across northeast Wyoming early this afternoon...and
over northwest and south central South Dakota by late afternoon.
Some of the thunderstorms may be severe, with large hail and
damaging wind gusts. The thunderstorms will shift east of the area
this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...7
Hazardous weather outlook, Jun 1, 3:10 AM MST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
410 AM MDT Fri Jun 1 2018

SDZ049-021300-
Tripp-
322 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is a Enhanced chance of severe thunderstorms from late this
afternoon into this evening. The severe weather threats include
large hail, damaging wind gusts and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-032-046-047-021300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon-
Mellette-Todd-
222 AM MDT Fri Jun 1 2018 /322 AM CDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a Slight chance of severe thunderstorms this afternoon
and evening. The severe weather threats include large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-025-031-043-044-072-073-WYZ054>058-071-021300-
Northern Black Hills-Northern Foot Hills-Pennington Co Plains-
Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
222 AM MDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

There is a Marginal risk of severe thunderstorms from early this
afternoon into this evening. The severe threats include large hail
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026>030-041-042-074-021300-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota-
Hermosa Foot Hills-
222 AM MDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

While an isolated thunderstorm will be possible, much drier air
moving into the region this afternoon will greatly reduce the
thunderstorm chances over this area today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 1, 1:41 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
241 PM MDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             1 SSE DEVILS TOWER      44.58N 104.71W
06/01/2018  E1.50 INCH       CROOK              WY   TRAINED SPOTTER

&&

KDS
Local storm report, Jun 1, 1:42 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             5 SW CARLILE            44.43N 104.87W
06/01/2018  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

KDS
Local storm report, Jun 1, 1:47 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
247 PM MDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     2 SE HULETT             44.66N 104.57W
06/01/2018  M58 MPH          CROOK              WY   AWOS

&&

KDS
Special weather statement, Jun 1, 1:49 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
249 PM MDT FRI JUN 1 2018

WYZ056-057-012115-
Wyoming Black Hills WY-Western Crook WY-
249 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK COUNTY UNTIL
315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm over
Oshoto, or 31 miles northwest of Sundance, moving northeast at 40
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hulett, Oshoto, New Haven and Devils Tower National Monument.

A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Wyoming.

LAT...LON 4450 10500 4460 10506 4489 10471 4460 10453
TIME...MOT...LOC 2048Z 243DEG 35KT 4460 10495

Eagan
Local storm report, Jun 1, 1:51 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             HULETT                  44.68N 104.60W
06/01/2018  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

            15-20 MINUTES OF HAIL... ALSO ESTIMATED 50 MPH WIND
            GUSTS

&&

KDS
Local storm report, Jun 1, 2:22 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
322 PM MDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FUNNEL CLOUD     4 E DEVILS TOWER        44.60N 104.63W
06/01/2018                   CROOK              WY   FIRE DEPT/RESCUE

&&

MLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Harding

When
June 1, 2:30 PM MST to 4:00 PM MST
Where
Harding forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
June 1, 3:00 PM MST to 4:30 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
June 1, 4:00 PM MST to 6:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
June 1, 4:00 PM MST to 5:00 PM MST
Where
Ziebach forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Haakon

When
June 1, 4:00 PM MST to 5:00 PM MST
Where
Haakon forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749088, 749093, 749089, 749090, 749092.